Recent Blog Articles
Listening to your hunger cues
Does your child need to bathe every day?
Can flavonoids help fend off forgetfulness?
Can physical or cognitive activity prevent dementia?
Wondering how much your medical care will cost? New rules could help
Long-lasting healthy changes: Doable and worthwhile
The sore throat checklist: What parents need to know
A new treatment for obesity
Remember the flu? Yep, it's that time again
3 ways to build brain-boosting social connections
What is labile hypertension?
Ask the doctor
Image: © LordHenriVoton/Getty Images
Q. I have high blood pressure and have been checking my blood pressure more often since my doctor added another drug. But lately, my readings have been all over the place. For example, one morning it was 127/70, but then it was 170/100 in the late afternoon. What's going on?
A. You may have a condition known as labile hypertension, which refers to blood pressure that fluctuates far more than usual. Everyone's blood pressure rises and falls many times during the course of a single day, sometimes even within minutes. Many factors contribute to these changes, including physical activity, emotion, body position, diet (especially salt and alcohol intake), and sleep deprivation. However, there is no clear definition or standard criteria to distinguish between normal and abnormal fluctuations.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.